Hail, Marion
- When
- May 11, 4:06 PM EST to 4:08 PM EST
- Where
- Marion County, 2.13 mi W of Acton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.670, -86.010
Dime to nickel sized hail was observed in this location.
Scattered severe thunderstorms developed on the afternoon and evening of the 11th as a warm front lifted north across the region. A remnant outflow boundary extending west to east near Interstate 70 was a catalyst in thunderstorm coverage and intensity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Scattered severe thunderstorms developed on the afternoon and evening of the 11th as a warm front lifted north across the region. A remnant outflow boundary extending west to east near Interstate 70 was a catalyst in thunderstorm coverage and intensity. The most intense storm was over Rush County, producing large hail and a funnel cloud. Other storms produced wind damage and large hail up to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 11, 3:45 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 445 PM EDT SUN MAY 11 2014 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 304 PM EDT SUN MAY 11 2014 A FRONTAL SYSTEM WILL ALLOW THUNDERSTORM CHANCES TO PERSIST ACROSS CENTRAL INDIANA THROUGH MIDWEEK. SEVERAL ADDITIONAL WAVES WILL MOVE THROUGH THE AREA TOWARDS THE END OF THE WORK WEEK BRINGING MORE CHANCES FOR SHOWERS. ABOVE NORMAL TEMPERATURES WILL CONTINUE BEFORE A COLD FRONT PASSES THROUGH THE REGION TUESDAY NIGHT WITH LOWER READINGS RETURNING FOR THE END OF THE WORK WEEK AND NEXT WEEKEND. && .NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/... ISSUED AT 304 PM EDT SUN MAY 11 2014 AS OF 19Z...A WARM FRONT WAS POSITIONED ACROSS THE EXTREME NORTHERN PORTION OF THE FORECAST AREA. THIS FRONTAL BOUNDARY...IN ADDITION TO ANY REMNANT OUTFLOW BOUNDARIES FROM CONVECTION EARLIER THIS MORNING...ARE EXPECTED TO BE THE FOCUS OF ANY THUNDERSTORM DEVELOPMENT THIS AFTERNOON. WHILE SHEAR VALUES DO NOT LOOK TO BE IMPRESSIVE...UP TO 35 KTS IN THE SOUTHWEST BUT DROPPING OFF RAPIDLY TO THE NORTH...MODEL SOUNDINGS STILL FORECAST SBCAPE VALUES OF OVER 2000 J/KG. HOWEVER...LATEST LAPS SOUNDINGS STILL INDICATE A DECENT CAP IN PLACE ACROSS THE AREA WHICH CONTINUES TO INHIBIT ANY DEVELOPMENT AT THIS TIME. AS THE WARM FRONT EXITS THE FORECAST AREA WITH THE LOSS OF DAYTIME HEATING...ANY LINGERING STORMS SHOULD DIMINISH BY LATE THIS EVENING. WITH PLENTY OF MOISTURE REMAINING AND DECENT CLOUD COVER EXPECTED TO SHOULD REMAIN IN PLACE...ALONG CONTINUED SOUTHERLY WINDS...TEMPERATURES SHOULD REMAIN IN MID 60S OVERNIGHT. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... ISSUED AT 304 PM EDT SUN MAY 11 2014 THE MAIN CHALLENGE THROUGHOUT THE SHORT TERM WILL BE CONTINUED PRECIPITATION CHANCES. TEMPERATURES BEFORE AND AFTER COLD FRONTAL PASSAGE WILL BE A SECONDARY CHALLENGE. THE NAM SEEMS TO HAVE THE BEST HANDLE ON THE LOW PRESSURE SYSTEM CURRENTLY OUT IN THE PLAINS AND ITS ASSOCIATED FRONTS SO MAINLY IT WAS USED FOR TODAYS FORECAST. THE AREA SHOULD SEE A BREAK IN ANY CHANCES FOR PRECIPITATION EARLY MONDAY WITH MID LEVEL RIDGING BUILDING IN. DECENT WARM AIR ADVECTION IS EXPECTED TO CONTINUE WITH SOUTH/SOUTHWEST WINDS OF 20-25 MPH ALLOWING TEMPERATURES TO SOAR INTO THE THE LOW TO MID 80S. ANY BREAKS IN CLOUD COVER COULD ALLOW FOR EVEN SLIGHTLY HIGHER READINGS WITH A DECENT AMOUNT OF SOLAR. TEMPERATURES WILL REMAIN MILD MONDAY NIGHT AS WINDS STAY UP AND CLOUDS INCREASE AHEAD OF THE APPROACHING COLD FRONT. TUESDAY LOOKS TO BE A SOGGY DAY AS THE COLD FRONT SLOWLY MAKES ITS WAY FROM WEST TO EAST ACROSS THE FORECAST AREA. ALL MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE NAM IN REGARDS TO THE TIMING OF THE FRONT. THE BULK OF THE PRECIPITATION LOOKS TO BE POST FRONTAL SO TRIED TO CUT BACK ON POPS PRIOR TO 12Z TUESDAY. ALSO...WITH PRECIPITATION EXPECTED MAINLY BEHIND THE FRONT AND MINIMAL INSTABILITY REMAINING...REDUCED THUNDER MENTION. RAIN SHOWER CHANCES WILL CONTINUE TUESDAY NIGHT WITH THE COLD FRONT SLOWLY EXITING THE AREA. A DEEPENING 500 MB TROUGH AND SEVERAL WAVES MOVING THROUGH THE FLOW WILL CAUSE PRECIPITATION CHANCES TO RETURN IN MORE EARNEST ON WEDNESDAY WITH TEMPERATURES FALLING TO BELOW NORMAL VALUES. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... ISSUED AT 207 PM EDT SUN MAY 11 2014 EXTENDED MODELS ARE SIMILAR WITH CYCLONIC FLOW ALOFT THROUGH SATURDAY WITH RIDGING STARTING TO BUILD IN SUNDAY. THIS SHOULD RESULT IN SHOWER CHANCES THROUGH FRIDAY NIGHT ALONG WITH COOL TEMPERATURES. AFTER THAT...MOISTURE IS LACKING...SO WILL KEEP IT DRY. REGIONAL BLEND LOOKS GOOD ON TEMPERATURES CONSIDERING THE CYCLONIC FLOW AND LOW LEVEL THERMAL PROGS. && .AVIATION /DISCUSSION FOR THE 112100Z TAF ISSUANCE/... ISSUED AT 445 PM EDT SUN MAY 11 2014 MOVED TIMING UP FOR VCTS TO TIME OF AMENDMENT AND TO 21Z AT KBMG FOR SCATTERED THUNDERSTORMS THAT STARTED POPPING AROUND CENTRAL INDIANA SHORTLY BEFORE 20Z. ALSO ADDED TEMPO THUNDER EARLIER AT KIND THROUGH THE TOP OF THE HOUR FOR STORMS THAT HAVE ALREADY MOVED TO THE EAST OF THE AIRPORT. WITH SCATTERED NATURE OF CONVECTION STILL NOT ABLE TO PIN DOWN MORE THAN WITH VCTS AT THIS TIME. PREVIOUS DISCUSSION FOLLOWS... MOSTLY VFR CONDITIONS EXPECTED THROUGH MONDAY AFTERNOON EXPECT PERHAPS IN THE THUNDERSTORMS. WARM FRONT HAS LIFTED NORTH OF THE TERMINALS AND WILL RESULT IN SOUTH WINDS 10 TO 15 KNOTS GUSTING TO NEAR 20 KNOTS. RAPID REFRESH REFLECTIVITY PROGS SUGGEST SCATTERED THUNDERSTORMS TO DEVELOP AFTER 21Z AND LAST THROUGH 02Z. WILL GO WITH VCTS TO COVER THE ACTIVITY. SOUTH WINDS WILL DIE DOWN AFTER SUNSET TO LESS THAN 10 KNOTS AND BECOMING BREEZY WITH GUSTS TO AROUND 20 KNOTS AFTER 15Z MONDAY. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LEE NEAR TERM...LEE SHORT TERM...LEE LONG TERM....MK AVIATION...MK/CP VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 347 PM EDT SUN MAY 11 2014 INZ021-028>031-035>049-051>057-060>065-067>072-122000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 347 PM EDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: THUNDERSTORMS ARE POSSIBLE...AND A FEW OF THEM COULD BECOME SEVERE. HAZARDS: DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAIN AND LIGHTNING. TIMING: THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING. THUNDERSTORM CHANCES DIMINISH OVERNIGHT. DISCUSSION: A WARM FRONT HAS MOVED THROUGH CENTRAL INDIANA WHICH WILL BRING THE CHANCE FOR STORMS LATE THIS AFTERNOON AND THIS EVENING. A FEW SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE MONDAY INTO WEDNESDAY. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...BUT LIGHTNING AND BRIEF HEAVY RAIN ARE POSSIBLE WITH ANY STORM. DISCUSSION: A FRONTAL SYSTEM WILL KEEP THE THREAT FOR SOME THUNDERSTORMS INTO MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) LEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 2 E INDIANAPOLIS 39.78N 86.11W
05/11/2014 M0.25 INCH MARION IN TRAINED SPOTTER
PEA SIZE HAIL AT RAYMOND AND KEYSTONE
&&
CPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 434 PM EDT SUN MAY 11 2014 INZ048-049-056-057-112115- HANCOCK-HENRY-RUSH-SHELBY- 434 PM EDT SUN MAY 11 2014 ...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN HANCOCK...SOUTHERN HENRY...NORTHERN RUSH AND NORTHEASTERN SHELBY COUNTIES UNTIL 515 PM EDT... AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF GREENFIELD TO RUSHVILLE...AND MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... CARTHAGE... MAYS... KNIGHTSTOWN... DUNREITH... LEWISVILLE... SPICELAND... STRAUGHN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3954 8547 3961 8580 3986 8559 3985 8524 TIME...MOT...LOC 2034Z 215DEG 15KT 3968 8578 3962 8546 RYAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 S INDIANAPOLIS 39.73N 86.15W
05/11/2014 M0.25 INCH MARION IN PUBLIC
&&
BHHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
437 PM EDT SUN MAY 11 2014
INZ047-048-112115-
HANCOCK-MARION-
437 PM EDT SUN MAY 11 2014
...STRONG THUNDERSTORM ADVISORY FOR HANCOCK AND NORTHEASTERN MARION
COUNTIES UNTIL 515 PM EDT...
AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM INDIANAPOLIS TO 6
MILES SOUTHWEST OF GREENFIELD...AND MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
GREENFIELD...
LAWRENCE...
WARREN PARK...
CUMBERLAND...
SPRING LAKE...
INDIANA STATE FAIRGROUNDS...
CASTLETON...
GEIST RESERVOIR...
MCCORDSVILLE...
WILKINSON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3970 8575 3970 8587 3973 8622 3993 8607
3993 8558 3991 8558
TIME...MOT...LOC 2037Z 223DEG 22KT 3978 8618 3973 8583
RYANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EDT SUN MAY 11 2014
INZ068>070-112130-
DAVIESS-LAWRENCE-MARTIN-
447 PM EDT SUN MAY 11 2014
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN DAVIESS...SOUTHERN
LAWRENCE AND MARTIN COUNTIES UNTIL 530 PM EDT...
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
PETERSBURG TO 9 MILES SOUTH OF SHOALS...AND MOVING NORTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WASHINGTON...
SHOALS...
ALFORDSVILLE...
ROLAND...
LACY...
MONTGOMERY...
CANNELBURG...
LOOGOOTEE...
HURON...
WEST BOGGS LAKE...
MITCHELL...
INDIAN SPRINGS...
SPRING MILL STATE PARK...
TUNNELTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3849 8696 3851 8699 3850 8706 3853 8710
3851 8715 3854 8718 3854 8724 3865 8725
3880 8694 3880 8631 3868 8649 3868 8667
3856 8667 3852 8673 3852 8683 3849 8688
TIME...MOT...LOC 2047Z 230DEG 21KT 3855 8720 3855 8680
RYANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EDT SUN MAY 11 2014
INZ049-112145-
HENRY-
502 PM EDT SUN MAY 11 2014
...STRONG THUNDERSTORM ADVISORY FOR HENRY COUNTY UNTIL 545 PM EDT...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF GREENFIELD...OR 20 MILES SOUTH
OF ANDERSON...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEW CASTLE...
DUNREITH...
KENNARD...
SPICELAND...
GREENSBORO...
CADIZ...
SULPHUR SPRINGS...
MOUNT SUMMIT...
SPRINGPORT...
MOORELAND...
SUMMIT LAKE STATE PARK...
BLOUNTSVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3979 8545 3979 8552 3982 8560 3987 8560
3987 8558 3992 8558 4007 8545 4007 8522
4000 8522 4000 8520 3992 8520
TIME...MOT...LOC 2102Z 231DEG 21KT 3984 8554
RYANThe Indianapolis radar (KIND), 23 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
19 hail, 4 thunderstorm wind. Local standard time, as filed.
Dime to nickel sized hail was observed in this location.
This report was relayed by Emergency Management.
Emergency Management reports several 1 inch hail reports along State Route 44 between about 545 PM and 605 PM, starting in Rushville and ending in Glendale.
Shingles and plywood were peeled off the roof of a south-facing end apartment unit due to damaging thunderstorm wind gusts. Pea sized hail was also observed.
A utility pole was snapped in this location due to damaging thunderstorm wind gusts. Power lines were reported down as well.
Time was estimated based on radar.
Quarter sized hail was observed at 38th Street and Post Road.
A tree was blown down in this location due to damaging thunderstorm wind gusts.
A utility pole was snapped in this location due to damaging thunderstorm wind gusts. Power lines were downed as well.
Hail lasted for five minutes in this location.
Some roads were also flooded near this location due to heavy thunderstorm rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521532, 521533, 521534, 521551, 521577, 521557, 524387, 524395, 521578, 521579, 521635, 521637, 521643, 521644, 521650, 523816, 523818, 524396, 523819, 524390, 523820, 523822, 523823.